Lauren S. Schlesselman, PharmD
HM, a 55-year-old obese African-American female, presents to the pharmacy to obtain refills on her lisinopril and atorvastatin prescriptions. She is well known to the pharmacist because she often picks up prescriptions for her sister. HM's sister is unable to come for her own prescriptions because she is confined to a wheelchair due to severe peripheral vascular disease.
When picking up her medications, HM asks to speak with the pharmacist. She has just used the pharmacy's blood pressure machine, and she wants to know whether a blood pressure of 160/95 mm Hg is normal. While in the consultation area, HM mentions to the pharmacist that she has an appointment this week with her physician. Before her appointment, she also must have blood work done, including a fasting glucose test. She does not understand why she needs a fasting glucose test.
Why is HM at risk for type 2 diabetes?
HM returns to the pharmacy to have new prescriptions filled for her sister. Her sister's insulin regimen will now consist of separate regular and NPH insulins. She was previously receiving them in a premixed preparation.
Because HM helps her sister inject the insulin, she has questions for the pharmacist. HM does not understand why her sister can no longer use the premixed preparation. The pharmacist explains that the premixed product does not allow the flexibility of dosing that the new regimen provides. HM is very upset that she now will have to give her sister 2 injections, rather than the 1 injection she administered previously. She admits that the doctor told her she could mix the 2 insulins in the same syringe. Since she does not remember in which order he said to draw them up, she resigns herself to giving separate injections.
The pharmacist offers to teach HM the correct order in which to draw up the insulins.
In what order should the insulins be drawn up into a syringe?
DR, a district supervisor for a retail pharmacy chain, receives an urgent phone call from a pharmacy manager. When DR arrives at the store, the pharmacy manager explains that she is concerned that a pharmacist in the store may be abusing narcotics. When she started noticing narcotics missing during the monthly inventory, she began monitoring the other pharmacists. She noticed that 1 pharmacist often had small pupils, was markedly drowsy, and frequently scratched his face. The pharmacy manager wants DR to help her confront the pharmacist.
DR immediately removes the pharmacist in question from the pharmacy. He drives him to the hospital where a drug screen is performed. He informs the pharmacist that he is on administrative leave until the results are returned.
When the urine drug screen report comes back, it is positive for codeine and a small amount of morphine. DR calls the pharmacist to discuss the results. The pharmacist denies using any narcotic agents. He attempts to explain the report as the result of frequently ingesting poppy-seed bagels.
Should DR believe the pharmacist?
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs